New Mexico, 2009

High Wind in New Mexico, March 22 to 23, 2009

March 22 to 23, 2009 · NWS ABQ · 4 events in 2 counties and zones

A strong upper level system moving across the central Rocky Mountains resulted in very strong winds over portions New Mexico over a two day period. On the 22nd, the strongest winds were noted across western New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong upper level system moving across the central Rocky Mountains resulted in very strong winds over portions New Mexico over a two day period. On the 22nd, the strongest winds were noted across western New Mexico. However, as the upper level system moved eastward early on the 23rd, the strongest winds shifted to areas along and east of the central mountain chain. Wind gusts up to 70 mph were reported near Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 22, 2:03 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 22, 2:03 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT SUN MAR 22 2009

.DISCUSSION...
MAIN CONCERNS THRU MONDAY AFTERNOON ARE WINDS AND FIRE WEATHER.
THE LATEST 20Z SFC ANALYSIS INDICATES WINDS ARE RAMPING UP ACROSS
THE REGION WITH ADVISORY LEVELS CLOSE AT KGUP...KLVS...AND KRTN.
THE KABX VAD WIND PROFILE INDICATES WINDS ARE INCREASING JUST OFF
THE SURFACE TO AROUND 25 KNOTS AND SHOULD CONTINUE TO DO SO THRU
SUNSET. WILL LEAVE ALL HIGHLIGHTS AS IS SINCE 18Z MODEL RUNS SUPPORT
12Z SOLNS. THE LATEST RUC ANALYSIS SHOWS A 60-70 KNOT 700MB JET
SLIDING OVER THE WESTERN MTNS THIS EVENING AND ACROSS THE CENTRAL/
SOUTHERN MTNS TONIGHT. THE 12Z NAM/GFS BUFKIT PROFILES SHOW MOMENTUM
TRANSFER WILL BE SUFFICIENT IN COLD AIR ADVECTION REGIME FOR WINDY
TO VERY WINDY CONDITIONS INTO THIS EVENING. THE LATEST WATER VAPOR
LOOP ALSO INDICATES DRAMATIC SUBSIDENCE IN THE FORM OF STRONG DRYING
BEHIND THE INITIAL 90 KNOT UPPER LEVEL JET MAX OVER SOUTHERN NM.

THE MAIN UPPER LEVEL SYSTEM IS STILL WITHIN THE GREAT BASIN AND DOES
CARRY WITH IT SOME RAIN/SNOW SHOWERS AND EVEN SOME LIGHTNING STRIKES
BENEATH THE STEEP 700-500MB LAPSE RATE REGION. THE BEST CHANCE POPS
WILL BE ACROSS THE NORTHERN THIRD FOCUSED ON THE HIGH TERRAIN AS THE
LEFT EXIT REGION OF A POWERFUL 110-120 KNOT JET SLICES ACROSS THE
CENTRAL PORTION OF THE STATE. QPF NUMBERS BTWN 0.05-0.15 WILL ONLY
SUPPORT 1 OR 2 INCHES OF SNOWFALL...ESPECIALLY OVER WESTERN FACING
SLOPES OF THE SAN JUANS TONIGHT.

THE FOCUS FOR STRONG WINDS THEN SHIFTS INTO THE CENTRAL MTNS AND THE
EAST SLOPES EARLY MONDAY AS SUBSIDENT NW FLOW IN COLD ADVECTION START
TO DOMINATE THE REGION. WILL HAVE TO WATCH LOCALES WITHIN THIS REGION
AFTER MIDNIGHT FOR POSSIBLE EXPANSIONS TO HIGH WIND WARNINGS. WINDS
ARE EXPECTED TO DIMINISH LATE MONDAY AFTERNOON ACROSS THE ENTIRE
REGION. MUCH COOLER AIR WILL SETTLE INTO THE REGION MONDAY NIGHT WITH
A RETURN TO SEASONAL NIGHTTIME LOWS. LEFT ISOLD SHOWERS ACROSS THE
NORTHERN MTNS MONDAY AFTERNOON AS ENOUGH DYNAMICS AND MID LEVEL
MOISTURE MAY BE IN PLACE FOR SOME VERY LIGHT QPF.

NW FLOW WILL SET UP ACROSS NM TUESDAY THROUGH THURSDAY...KEEPING
TEMPS AT SEASONAL NORMS AND PERIODS OF BREEZY CONDITIONS OVER THE
AREA. THE NEXT DISTURBANCE IS PROGGED TO DIG INTO AZ/NM FROM THE
CENTRAL ROCKIES LATE THURSDAY INTO FRIDAY. HOWEVER MODEL SOLUTIONS
CONTINUE TO DISAGREE ON STRENGTH AND TIMING THEREFORE LEFT EXTENDED
GRIDS UNTOUCHED. GUYER

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS WILL SPREAD INTO THE NORTHWESTERN AND
NORTH CENTRAL PORTIONS OF THE STATE WITH MORE NUMEROUS SHOWER ACTIVITY
NEAR THE COLORADO BORDER. OCCASIONAL MVFR AND BRIEF LOCALIZED IFR
CONDITIONS WILL BE POSSIBLE IN THESE AREAS OVERNIGHT AND INTO MONDAY.
THIS EVENING...WIND GUSTS OF 35 TO 50KT WILL BE MOST COMMON OVER THE
WESTERN THIRD OF NEW MEXICO SHIFTING INTO CENTRAL AREAS BEFORE SUNRISE
MONDAY...AND THEN ALONG AND EAST OF THE CENTRAL MOUNTAINS BY MONDAY
AFTERNOON. A FEW AREAS OF BLOWING DUST WILL BE POSSIBLE THROUGH THIS
EVENING IN THE WEST...SHIFTING TO EASTERN HALF OF THE STATE MONDAY
WHERE VISIBILITIES WILL OCCASIONALLY REDUCE TO MVFR CATEGORY. 52

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
MID AND HIGH CLOUDS ARE QUICKLY CLEARING ACROSS MOST OF THE FORECAST
AREA AND WINDS ARE INCREASING...ESPECIALLY IN THE WEST. THE CORE OF
A 70KT H7 JET WILL SURGE INTO THE WEST CENTRAL MOUNTAINS BY MID
EVENING...AND THUS WINDS ARE EXPECTED TO STAY STRONG IF NOT INCREASE
OVERNIGHT IN MANY CENTRAL TO WESTERN ZONES. HUMIDITIES SHOULD RISE
OUT OF CRITICAL RANGES BY MID EVENING AND CURRENT RED FLAG WARNING
IS SET TO REMAIN IN TACT UNTIL 23/0300UTC. UPPER LEVEL TROUGH WILL
CONTINUE TO DIG EASTWARD AND WILL CLOSE OFF OVER COLORADO TONIGHT
WITH A VERY STRONG SURFACE GRADIENT ALSO DEVELOPING ACROSS NEW
MEXICO. AS HIGHER WINDS SPREAD WEST TO EAST OVERNIGHT...ISOLATED TO
SCATTERED SHOWERS WILL DEVELOP IN THE NORTH AND NORTHWEST WITH A
COUPLE INCHES OF NEW SNOWFALL POSSIBLE AS THIS ACTIVITY LINGERS INTO
MONDAY.

WINDS WILL STAY STRONG ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN
DURING THE DAYTIME HOURS MONDAY AS HUMIDITIES ONCE AGAIN DECLINE
BELOW CRITICAL THRESHOLDS. CONFIDENCE IS HIGH THAT FIRE WEATHER
WATCH WILL LIKELY BE UPGRADED TO RED FLAG WARNING FOR THESE EASTERN
ZONES.

UPPER LOW WILL QUICKLY EJECT NORTHEASTWARD TUESDAY...BUT A WEAK
TRAILING UPPER TROUGH WILL SWING INTO THE CENTRAL ROCKIES. WINDS
WILL RELAX AND MOST OF THE ASSOCIATED PRECIP SHOULD REMAIN TO THE
NORTH OF NEW MEXICO. STRONGER BREEZES LOOK IN ORDER FOR WEDNESDAY AS
A LEE SIDE SURFACE CYCLONE DEVELOPS. AN HOUR OR TWO OF CRITICAL FIRE
WX CONDITIONS ARE POSSIBLE WEDNESDAY AFTERNOON. A STRONGER SYSTEM
LOOKS TO DIP INTO THE STATE BY THURSDAY WITH INCREASING CHANCES OF
PRECIPITATION. 52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  38  49  27  56 /  40  10   0   0
GALLUP..........................  31  49  17  53 /  10   0   0   0
GRANTS..........................  35  50  20  55 /   0   0   0   0
GLENWOOD........................  34  64  26  66 /   0   0   0   0
CHAMA...........................  29  44  21  50 /  60  30  10   5
LOS ALAMOS......................  36  48  31  52 /   0   5   0   0
RED RIVER.......................  27  44  19  45 /  20  20  20   5
TAOS............................  32  47  21  54 /   0  10   5   0
SANTA FE........................  33  50  25  56 /   0   0   0   0
SANTA FE AIRPORT................  36  53  27  58 /   0   0   0   0
ESPANOLA........................  36  55  23  59 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  44  58  34  62 /   0   0   0   0
ALBUQUERQUE VALLEY..............  42  58  31  64 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  39  56  31  60 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  41  59  32  62 /   0   0   0   0
SOCORRO.........................  42  67  35  67 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  32  48  23  50 /   0   0   0   0
MORIARTY/ESTANCIA...............  38  55  30  57 /   0   0   0   0
CARRIZOZO.......................  44  64  32  62 /   0   0   0   0
RUIDOSO.........................  42  52  28  55 /   0   0   0   0
RATON...........................  33  62  25  61 /   0  10  10   0
LAS VEGAS.......................  36  58  25  56 /   0   0   0   0
ROY.............................  39  63  27  57 /   0   5   0   0
CLAYTON.........................  40  69  30  58 /   0   0   5   0
SANTA ROSA......................  48  70  34  64 /   0   0   0   0
TUCUMCARI.......................  52  71  34  67 /   0   0   0   0
FORT SUMNER.....................  44  71  37  67 /   0   0   0   0
CLOVIS..........................  48  71  38  62 /   0   0   0   0
PORTALES........................  49  73  39  65 /   0   0   0   0
ROSWELL.........................  48  78  41  72 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103>109.

WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES...
NMZ001.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.

WIND ADVISORY UNTIL 6 PM MDT MONDAY FOR THE FOLLOWING ZONES...
NMZ004-005-010-011-016-026.

WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES...
NMZ009-015.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ008-014.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ017.

WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY FOR THE
FOLLOWING ZONES...NMZ017.

&&

GUYER/52
Hazardous weather outlook, Mar 22, 11:32 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1232 PM MDT SUN MAR 22 2009

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1232 PM MDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RED FLAG WARNING THIS AFTERNOON INTO MID EVENING FOR THE WESTERN
MOUNTAINS...RIO GRANDE VALLEY AND THE EASTERN PLAINS FOR STRONG
WINDS AND LOW HUMIDITIES. HIGH WIND WARNINGS ARE IN EFFECT UNTIL
MIDNIGHT FOR THE WEST CENTRAL...SOUTHWEST...AND SACRAMENTO MOUNTAINS.
WIND ADVISORIES ARE IN EFFECT FOR THE REMAINDER OF THE AREA THROUGH
MIDNIGHT EXCEPT THE NORTHWEST MOUNTAINS. WIND ADVISORIES CONTINUE
THROUGH MONDAY AFTERNOON FOR THE CENTRAL MOUNTAIN CHAIN INCLUDING
THE EAST SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS
AGAIN MAINLY EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS
AND LOW HUMIDITIES. WIND ADVISORIES ARE IN EFFECT THROUGH 6 PM MONDAY
FOR THE CENTRAL MOUNTAIN CHAIN INCLUDING THE EAST SLOPES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. SPOTTERS ARE
ENCOURAGED TO REPORT SUSTAINED WINDS OF 40 MPH OR GREATER AND/OR
GUSTS UP TO 50 MPH TO THE NATIONAL WEATHER SERVICE.

GUYER

Event by event

4 high wind. Local standard time, as filed.

High Wind, Westcentral Mountains

When
March 22, 4:30 PM MST to 9:30 PM MST
Where
Westcentral Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A retired NWS Employee northeast of Quemado estimated wind gusts between 50 and 60mph between 430 and 930pm MST. Estimated sustained winds between 40 and 50mph were also reported.

High Wind, Westcentral Mountains

When
March 22, 4:58 PM MST
Where
Westcentral Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Gallup ASOS reported at 59 mph wind gust just prior to a cold frontal passage. Areas of blowing dust were also noted on satellite imagery near the area.

High Wind, Northeast Highlands

When
March 23, 3:30 AM MST
Where
Northeast Highlands forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

The Las Vegas ASOS reported a peak wind gust of 70 mph at 330 am MST. However, wind gusts over 60 mph continued through approximately 530 am MST as the winds changed from a southerly to westerly direction due to the passage of a cold front.

High Wind, Northeast Highlands

When
March 23, 3:30 AM MST to 5:30 AM MST
Where
Northeast Highlands forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

The Las Vegas ASOS reported sustained winds over 40 mph between approximately 430 and 630am. A peak sustained wind of 47 mph was reported at 453am MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151422, 151417, 151418, 151427.